Alert archive / Kansas / Frost Advisories in 2012
Frost Advisory 7, NWS Goodland, KS
NWS Goodland, KS issued this frost advisory at Oct 9, 2012, 1:20 PM MDT for Cheyenne County, Kit Carson County, Colorado; 6 counties in Kansas. It took effect at Oct 10, 2012, 12:00 AM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2012, 1:20 PM MDT (19:20 UTC)
- In effect from
- Oct 10, 2012, 12:00 AM MDT
- Expired
- Oct 10, 2012, 8:35 AM MDT
- In force
- 9 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
908 WWUS73 KGLD 091920 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 120 PM MDT TUE OCT 9 2012 COZ091-092-KSZ013-014-027-028-041-042-100330- /O.NEW.KGLD.FR.Y.0007.121010T0600Z-121010T1500Z/ KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-WALLACE-LOGAN-GREELEY- WICHITA- INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS... GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI 120 PM MDT TUE OCT 9 2012 /220 PM CDT TUE OCT 9 2012/ ...FROST ADVISORY IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 9 AM MDT /10 AM CDT/ WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 9 AM MDT /10 AM CDT/ WEDNESDAY. * TEMPERATURES...IN THE LOW TO MID 30S. * TIMING/DURATION...TEMPERATURES WILL FALL TO THE LOW TO MID 30S AFTER MIDNIGHT TONIGHT THROUGH MID MORNING WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
2 follow-up statements
804 WWUS73 KGLD 100329 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 929 PM MDT TUE OCT 9 2012 COZ091-092-KSZ013-014-027-028-041-042-101500- /O.CON.KGLD.FR.Y.0007.121010T0600Z-121010T1500Z/ KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-WALLACE-LOGAN-GREELEY- WICHITA- INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS... GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI 929 PM MDT TUE OCT 9 2012 /1029 PM CDT TUE OCT 9 2012/ ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT /10 AM CDT/ WEDNESDAY... * TEMPERATURES...IN THE LOWER TO MIDDLE 30S. * TIMING/DURATION...TEMPERATURES WILL FALL INTO THE LOWER TO MIDDLE 30S AFTER MIDNIGHT TONIGHT AND REMAIN THERE THROUGH THE MIDDLE OF WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
553 WWUS73 KGLD 101435 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 835 AM MDT WED OCT 10 2012 COZ091-092-KSZ013-014-027-028-041-042-101545- /O.CAN.KGLD.FR.Y.0007.000000T0000Z-121010T1500Z/ KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-WALLACE-LOGAN-GREELEY- WICHITA- INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS... GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...LEOTI 835 AM MDT WED OCT 10 2012 /935 AM CDT WED OCT 10 2012/ ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FROST ADVISORY. TEMPERATURES HAVE WARMED INTO THE MIDDLE TO UPPER 30S ACROSS THE AREA...SO THE FROST ADVISORY IS BEING CANCELLED. EARLY THIS MORNING LOCATIONS ACROSS THE AREA RECEIVED A HARD FREEZE WITH TEMPERATURES BETWEEN 26 AND 28 REPORTED. WITH THIS IN MIND...WE WILL NOT BE ISSUING ANY ADDITIONAL FROST ADVISORIES OR FREEZE WARNINGS THIS FALL. WE WILL BEGIN ISSUING THESE PRODUCTS AGAIN NEXT SPRING DURING THE NEXT GROWING SEASON. $$ DR
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at Oct 9, 11:35 AM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Oct 9, 11:35 AM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1135 AM MDT TUE OCT 9 2012 .SHORT TERM...(TODAY THROUGH THURSDAY NIGHT) ISSUED AT 401 AM MDT TUE OCT 9 2012 FORECAST CONCERNS WILL BE WINDS TODAY AND WEDNESDAY...HOW COOL TO MAKE TODAY...HOW MUCH TO WARM UP THE NEXT TWO DAYS...AND CHANCE OF PRECIPITATION LATE IN THE SHORT TERM. SATELLITE CONTINUING TO SHOW AN AMPLIFIED AND BLOCKY FLOW FROM THE PACIFIC INTO EASTERN NORTH AMERICA. UPPER LOW NEAR HAS MOVED CLOSER TO THE COAST BUT HAS BEGUN TO TAKE A MORE SOUTHWARD COURSE. STRONG SYSTEM DIGGING INTO THE NORTH CENTRAL PORTION OF THE COUNTRY IS PUSHING A COLD FRONT THROUGH THE AREA AT THIS TIME. AT JET LEVEL...MODELS WERE CLOSE WITH THE NAM DOING A LITTLE BETTER THAN THE REMAINING OUTPUT. AT MID LEVELS...MODELS TENDED TO HAVE THE FEATURES/HEIGHT FIELD TOO FAR SOUTH AND WEST. OVERALL THE CANADIAN... GFS...AND UKMET WERE DOING THE BEST. HOWEVER...THE NAM DID BETTER ON THE NORTH CENTRAL SYSTEM. THE MODELS WERE NOT QUITE FAST ENOUGH WITH THE FRONT. THE HRRR AND RUC WERE DOING THE BEST FOLLOWED BY THE NAM ON THAT AND OVERALL. ON THE LOW LEVEL THERMAL FIELD THE MODELS OVERALL WERE CLOSE. HOWEVER...THEY TENDED TO NOT HAVE THE COLD AIR TO OUR NORTH FAR ENOUGH SOUTH AND WEST. IN THIS AREA THE CANADIAN AND THE UKMET WERE DOING THE BEST. TODAY/TONIGHT...AFTER SPEEDING UP THE FRONT THE MODELS HAVE NOW SLOWED THE FRONT DOWN. LOOKS LIKE IT WILL BE THROUGH THE NORTHWEST HALF OF THE AREA BY 12Z AND THROUGH ALL THE AREA BY 15Z OR SO. WINDS LOOK TO STAY UNDER WIND ADVISORY CRITERIA. THE TIGHTEST GRADIENT AND 3 HOUR PRESSURE RISES ARE DONE BY 15Z AND THEN THEY START STEADILY DECREASING. BY THE TIME THE SUN COMES UP AND STARTS THE HEATING...WHICH MAY BE LIMITED BY CLOUD COVER...THOSE PARAMETERS WILL HAVE BEGUN THIS DECREASE. THE MODELS ALSO LOOK LIKE THEY HAVE BACK OFF A LITTLE ON THE STRATUS BEHIND IT. SOME OTHER MID AND HIGH LEVEL CLOUDS WILL MOVE THROUGH AS WELL DUE TO THE SHORTWAVE TROUGH AND A RIGHT REAR QUADRANT OF THE JET MOVES FROM NORTH TO SOUTH ACROSS THE AREA THIS MORNING. AT THE VERY LEAST THIS IS GOING TO PRODUCE THICK CLOUD COVER DURING THIS TIME. SUBSIDENCE AND CLEARING SHOULD OCCUR BEGINNING AT 18Z. MODELS HAVE BEEN TRENDING COOLER WITH THE TEMPERATURES AND FOLLOWED THAT TREND IN THE GRIDS. VERY LIGHT WINDS AND LOW DEWPOINTS WITH LITTLE IF ANY CLOUD COVER TONIGHT. THE BEST RADIATIONAL CONDITIONS OCCUR OVER THE NORTHEAST AND EASTERN COUNTIES AND LOWERED OVERNIGHT LOWS AS A RESULT. WEDNESDAY/WEDNESDAY NIGHT...SURFACE RIDGE MOVES OFF AS LEE TROUGH DEVELOPS. PRESSURE GRADIENT AND 3 HOUR PRESSURE FALLS INCREASE BY 18Z WHICH SHOULD LEAD TO AT LEAST BREEZY AND POSSIBLY WINDY CONDITIONS DEVELOPING. HIGHER CLOUDS INCREASE DURING THE AFTERNOON IN THE WEST. MODELS BEGIN DIFFERING HERE ON THE AMOUNT OF WARMUP. WILL HAVE A COLD START...ESPECIALLY EAST. MODELS HAVE BEEN REALLY ALL OVER THE PLACE RECENTLY. USING THE 2 METER TEMPERATURES THAT HAVE BEEN DOING THE BEST AND RECENT 850 MB TEMPERATURE BIASES LED TO ONLY A SLIGHT ADJUSTMENT TO THE CURRENT FORECAST. RIGHT REAR QUADRANT OF THE JET MOVES SLOWLY NORTH TO SOUTH ACROSS THE AREA DURING THE NIGHT. THIS WILL INCREASE CLOUDS PLUS LOW LEVEL WARM AIR ADVECTION INCREASES THROUGH THE NIGHT. SO WILL BE MUCH WARMER THAN IT HAS RECENTLY. THURSDAY/THURSDAY NIGHT...RIGHT REAR QUADRANT REMAINS OVER OR NEAR THE NORTHERN PORTION OF THE AREA THROUGH THE DAY. UPPER RIDGE BUILDS TO OUR WEST IN ADVANCE OF UPPER LOW IN THE DESERT SOUTHWEST. MODELS HAVE SLOWED IN THEIR PROGRESSION OF THIS FEATURE. THIS HAS ALLOWED A WEST TO WEST NORTHWEST FLOW TO REMAIN A LITTLE LONGER OVER THE AREA. SO WILL PROBABLY HAVE A LITTLE MORE CLOUD COVER... ESPECIALLY IN THE NORTH. BUT WHAT IS MORE IMPORTANT...THIS IS ALLOWING A WEAK SHORTWAVE TROUGH IN THE NORTH CENTRAL PORTION OF THE COUNTRY TO PUSH A BACKDOOR COLD FRONT THROUGH THE AREA. MODELS DO SHOW THIS IN A SIMILAR FASHION BUT DIFFER DRAMATICALLY ON HOW MUCH TO COOL OFF THE TEMPERATURES. THERE IS A 10 TO 15 DEGREE DIFFERENCE. HEIGHTS RISE OVER THE PREVIOUS DAY WITH SIMILAR MID LEVEL TEMPERATURES. THE NAM NWP AND 2 METER IS BY FAR THE WARMEST WITH THE SREF AND UKMET NEXT IN LINE. THE GFS AND ECMWF FOLLOWED BY THE CANADIAN ARE THE COOLEST. WHAT ENDED UP DOING WAS SPLITTING THE DIFFERENCE BETWEEN THE EXTREMES. HOWEVER...COULD SEE EITHER EXTREME OCCURRING. AGAIN THE MODELS DIFFER ON HOW FAR SOUTH TO TAKE THE FRONT WHICH WILL AFFECT PRECIPITATION CHANCES DURING THE NIGHT. AGAIN MODELS ARE SPLIT NEARLY EVENLY ON THE DIFFERENT SOLUTIONS. USUALLY IN THESE SITUATIONS THE MODEL WITH BETTER TERRAIN ENDS UP HAVING A BETTER DEPICTION OF THE FRONT. CONSIDERING THE SYNOPTIC PATTERN BELIEVE THE FARTHER NORTH SOLUTIONS OF WHERE THE FRONT STALLS OUT ARE THE BEST. THIS ENDS UP BEING THE NAM...UKMET AND CANADIAN. THE FRONT STALLS OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS EARLY AND THEN MOVES NORTH OVERNIGHT. EVEN THOUGH THE MODELS ARE SLOWER THEY SHOOT OUT A SHORTWAVE INTO THE AREA AFTER 06Z. ALSO A STRONGER RIGHT REAR QUADRANT DEVELOPS/MOVES OVER THE AREA...ESPECIALLY AFTER 06Z. ELEVATED CAPE DEVELOPS OVER THE AREA...ALTHOUGH THEY DIFFER HOW MUCH AND HOW FAR NORTH. THERE IS ALSO LIMITED ELEVATED CINH. STRONG ISENTROPIC LIFT DEVELOPS ON THE 300 SURFACE. SATURATED PRESSURE DEFICITS ALSO DRAMATICALLY DECREASE AS WELL. THE 06Z NAM CAME IN EVEN MORE FAVORABLE THAN THE 00Z. ALL THIS PLUS SREF AND GEFS PROBABILITIES SUPPORT HAVING SLIGHT CHANCE TO LOW CHANCE POPS IN OUR SOUTHERN PORTION AFTER 06Z. .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 401 AM MDT TUE OCT 9 2012 RELATIVELY LARGE EARLY SEASON CUTOFF LOW WILL MOVE ACROSS SOUTHEAST UTAH AND THEN OVER THE CENTRAL ROCKIES INTO THE NEBRASKA PANHANDLE BY SATURDAY. CYCLOGENESIS WILL INCREASE AS THIS SYSTEM MOVES OUT ONTO THE PLAINS. INSTABILITY AXIS WILL BE POSITIONED ACROSS THE COLORADO/KANSAS BORDER AND EXTENDING SOUTH ACROSS TEXAS AND EASTWARD ACROSS MUCH OF THE REST OF THE STATE. MODELS DIFFER FROM YESTERDAY IN THAT BOTH THE EC AND THE GFS TAKE THE LOW THROUGH EASTERN NEBRASKA PANHANDLE AND INTO SOUTHERN MINNESOTA. COMBINED WITH THIS...A 250 MB JET STREAK WILL BE IN PLACE ACROSS NEW MEXICO AND THEN UP THROUGH WESTERN KANSAS. AT THE SURFACE...LEE TROUGH ACROSS EASTERN COLORADO WILL QUICKLY DEEPEN AS COLD FRONT BEGINS TO MOVE THROUGH THE REGION. CHANCES FOR PRECIPITATION STILL LOOK TO BE ON TRACK WITH THIS SYSTEM...WITH A CHANCE THAT SOME OF THESE STORMS MAY BE SEVERE. MUCH OF THE SEVERE ACTIVITY APPEARS TO INITIATE WELL EAST OF THE CWA AS BETTER OVERALL PROFILE SETS UP ACROSS IOWA AND MISSOURI. SYSTEM DOES NOT APPEAR TO USHER IN TOO MUCH COLD AIR BUT DOES TRY TO DRY SLOT THE AREA BY SATURDAY MORNING. IF THIS REIGNS TRUE...SECTIONS OF THE AREA MAY SEE LITTLE TO NO PRECIPITATION. SUBSIDENCE WILL QUICKLY MOVE IN BEHIND THE DEPARTING SYSTEM AHEAD OF ANOTHER COLD FRONT THAT WILL MOVE ACROSS THE AREA BY EARLY NEXT WEEK. A SHORTWAVE TROUGH WILL ALSO MOVE ACROSS THE NORTHERN PLAINS DURING THIS TIME...WITH PRECIPITATION CHANGES REMAINING WELL NORTH OF THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1122 AM MDT TUE OCT 9 2012 MVFR STRATUS DECK CONTINUES TO MOVE SOUTH TO SOUTHWEST OVER THE AREA...WITH THE BACK EDGE ALONG THE KS/NE STATE LINE. BASED ON TIMING FROM SATELLITE...I EXPECT VFR CONDITIONS AT KMCK BY 19Z. ITS A TOUGHER CALL AT KGLD...WHERE STRATUS IS MORE EXTENSIVE. IT DOES APPEAR THAT STRATUS IS BEGINNING TO DISSIPATE ALONG THE NORTHERN EDGE OF THE STRATUS FIELD IN SW NEBRASKA. THIS MATCHES TRENDS BY SHORT RANGE GUIDANCE. FOR NOW I AM ANTICIPATING MVFR CIGS AT KGLD UNTIL 20-21Z. AFTER STRATUS CLEARS AT BOTH TERMINALS THIS AFTERNOON...VFR CONDITIONS SHOULD PREVAIL THROUGH THE REMAINING TAF PERIOD. GUSTY WINDS SHOULD DIMINISH THIS AFTERNOON AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTH. LIGHT AND VARIABLE WINDS ARE THEN EXPECTED THROUGH MOST OF THE NIGHT...WITH GUSTY SOUTH-SOUTHWEST WINDS REDEVELOPING OVER KGLD WEDNESDAY MORNING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...PMM AVIATION...DR
Hazardous weather outlook, Oct 9, 7:32 AM MDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 732 AM MDT TUE OCT 9 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 732 AM MDT TUE OCT 9 2012 /832 AM CDT TUE OCT 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON THURSDAY NIGHT...THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN HALF OF THE AREA AFTER MIDNIGHT. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY INTO EARLY SATURDAY MORNING. A FEW OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Frost Advisories in Kansas, 2012Frost Advisories in Colorado, 2012Every frost advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.